Kansas, 2024

Hail and Damaging Winds in Kansas, July 6 to 7, 2024

July 6 to 7, 2024 · NWS DDC · 23 events in 6 counties and zones

Beginning around 7 pm, severe Thunderstorms spread into the area with a mix of impacts ranging from quarter to ping pong ball sized hail and severe wind gusts, reported as high as 70 mph, as was reported by the Garden City Airport observation at 9:20 pm. A torrential rain environment was also in place, as street flooding quickly developed in the town of Scott City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Beginning around 7 pm, severe Thunderstorms spread into the area with a mix of impacts ranging from quarter to ping pong ball sized hail and severe wind gusts, reported as high as 70 mph, as was reported by the Garden City Airport observation at 9:20 pm. A torrential rain environment was also in place, as street flooding quickly developed in the town of Scott City. The severe weather continued into the overnight and early morning hours of July 7tt, as 67 mph winds were measured by the mesonet station near Copeland around 2 AM. A prolific outflow boundary developed, moving across Gray county. A Damage survey conducted yielded estimated 100 mph wind gusts 5 miles southwest of Charleston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 6, 4:25 PM CST, 58 minutes earlier. Its key messages:

  • Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas.
  • Numerous t-storms are forecast for tonight and possibly lingering into Sunday.
  • After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend.
Area forecast discussion, Jul 6, 4:25 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
525 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Scattered strong to severe thunderstorms will develop this
afternoon across west central Kansas.

- Numerous t-storms are forecast for tonight and possibly lingering
into Sunday.

- After a cool spell Sunday and Monday and into mid next week,   hot
weather will return for next weekend.

&&

.DISCUSSION...
Issued at 212 PM CDT Sat Jul 6 2024

An upper level trough will continue to dig into the Plains through
Tuesday as tropical storm Beryl moves from the Gulf of Mexico,
through eastern Texas and dissolves into the Mississippi
Valley. Meanwhile, an upper level high will build across the
western United States and move into the Plains by the late part
of next week. Weak disturbances will move through the central
Plains tonight through the first part of next week increasing
storm chances across western Kansas. The first disturbance will
move through this evening.

Thunderstorms are expected to form along a trough of low pressure
this afternoon across northern Kansas and continue to build
southward into the forecast area this evening. The atmosphere will
be very unstable this afternoon with CAPE values over 2000 J/kg and
0-6 km shear over 30 knots. In addition, surface dewpoints will
reach into the upper 50s to low 60s across western Kansas. This will
increase probabilities of any storms that form to be severe.
Storms should remain linear decreasing the chance of a tornado,
but large hail and damaging winds will be the main concern.
Scattered thunderstorms continue overnight but should remain
below severe limits. Heavy rain will also be possible with some
of these storms increasing risk of flooding if they train over
the same area. HREF ensembles show up to a 40 percent chance of
over an inch of rain across portions of the forecast area
through tonight. Skies will become mostly cloudy tonight with
lows dipping into the low to mid 60s.

Scattered thunderstorms will continue tomorrow, mainly across our
eastern zones.  As of now these storms do not look to be severe but
small hail and gusty winds can not be ruled out with the strongest
storms. Otherwise expect mostly cloudy skies across western Kansas
through a majority of the day. Highs Sunday only look to reach into
the upper 70s to low 80s. The upper level trough axis will pass
across Kansas Monday. There is still a small chance of showers and
storms, especially across the southern tier of counties with the
remainder of the area staying dry. Temperatures will continue
to be cool for July, with 80s for highs. Dry conditions are
expected Tuesday and wednesday as the axis of the upper level
trough moves east of the area, although an isolated afternoon
thunderstorm can not be ruled out. The remainder of the forecast
looks dry as upper level ridging builds eastward. Highs will
generally be in the 80s through the end of the work week then
into the 90s this weekend. Lows will generally be in the 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 521 PM CDT Sat Jul 6 2024

Scattered thunderstorms will spread east-southeast across west
central Kansas and portions of southwest Kansas into central Kansas
this evening, likely affecting the vicinitiy of KHYS and possibly
KGCK and KDDC generally after 23-02Z. Otherwise, mainly VFR conditions
are forecast through early Sunday. South-southeast winds around 10
to 20kt are expected to persist through early Sunday as an area of
low pressure in southeast Colorado shifts southeast into the Texas
Panhandle.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Jul 6, 3:36 AM CST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
436 AM CDT Sat Jul 6 2024

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will form across west central Kansas and along I-70
late this afternoon and early this evening through 10 pm. These
storms could be severe with hail as large as 2" in diameter and
wind gusts as high as 70 mph. These storms will congeal into a
large cluster of storms late this evening and tonight, with small
hail, strong winds to 55 mph and locally heavy rains the main
issues after 10 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a good chance of thunderstorms late Wednesday and
Wednesday night. It is too early to tell if these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon and evening.

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Scott

When
July 6, 5:23 PM CST
Where
Scott County, 0.88 mi SW of Scott City
Measured
1.5 in hail
Reported by
Public
Coordinates
38.470, -100.910

Report of flooding over the roads in the town of Scott City.

Hail, Scott

When
July 6, 5:55 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -100.910

Reported by Emergency Management.

Thunderstorm Wind, Ellis

When
July 6, 6:45 PM CST
Where
Ellis County, 0.88 mi NE of Yocemento
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -99.410

Mesonet station UP856 0.8 E Yocemento (UPR).

Hail, Scott

When
July 6, 7:23 PM CST
Where
Scott County, 0.88 mi SW of Scott City
Measured
1.5 in hail
Reported by
Public
Coordinates
38.470, -100.910

Hail was measured at 1.5 inches diameter.

Thunderstorm Wind, Ford

When
July 6, 7:24 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

ASOS station Dodge City Regional Airport.

Thunderstorm Wind, Rush

When
July 6, 7:30 PM CST
Where
Rush County, 2.14 mi NNW of La Crosse Hoover Arp
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.560, -99.330

Mesonet station FW1214 La Crosse.

Thunderstorm Wind, Rush

When
July 6, 8:00 PM CST
Where
Rush County, 2.14 mi NNW of La Crosse Hoover Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
38.560, -99.330

Mesonet station FW1214 La Crosse.

Hail, Gray

When
July 6, 8:00 PM CST
Where
Gray County, 3.5 mi S of Ingalls
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -100.460

Report made via social media.

Thunderstorm Wind, Finney

When
July 6, 8:08 PM CST
Where
Finney County, (Gck)garden City Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
ASOS
Coordinates
37.930, -100.730

Garden City regional Airport.

Thunderstorm Wind, Finney

When
July 6, 8:20 PM CST
Where
Finney County, (Gck)garden City Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.730

ASOS station at Garden City Airport.

Thunderstorm Wind, Rush

When
July 6, 8:20 PM CST
Where
Rush County, 2.14 mi NNW of La Crosse Hoover Arp
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.560, -99.330

Mesonet station FW1214 La Crosse.

Thunderstorm Wind, Ford

When
July 6, 8:24 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Dodge City Airport.

Thunderstorm Wind, Rush

When
July 6, 8:30 PM CST
Where
Rush County, 2.14 mi NNW of La Crosse Hoover Arp
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.560, -99.330

Thunderstorm Wind, Finney

When
July 6, 9:08 PM CST
Where
Finney County, (Gck)garden City Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.730

Garden City Airport.

Thunderstorm Wind, Finney

When
July 6, 9:20 PM CST
Where
Finney County, (Gck)garden City Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.730

Garden City Regional Airport.

Thunderstorm Wind, Rush

When
July 6, 9:25 PM CST
Where
Rush County, 2.14 mi NNW of La Crosse Hoover Arp
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.560, -99.330

Mesonet station FW1214 La Crosse.

Hail, Finney

When
July 7, 1:00 AM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -100.860

Thunderstorm Wind, Finney

When
July 7, 1:00 AM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.980, -100.860

Report made via social media estimated winds gusts 70-80 mph.

Hail, Finney

When
July 7, 1:00 AM CST
Where
Finney County, 1.09 mi E of Garden City
Measured
1.25 in hail
Reported by
Public
Coordinates
37.970, -100.850

Hail, Finney

When
July 7, 1:03 AM CST
Where
Finney County, 0.54 mi E of Garden City
Measured
1.5 in hail
Reported by
Public
Coordinates
37.970, -100.860

Thunderstorm Wind, Gray

When
July 7, 2:05 AM CST
Where
Gray County, 4.69 mi NNE of Copeland
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.590, -100.590

Mesonet station GW3813 Copeland.

Hail, Gray

When
July 7, 9:51 PM CST
Where
Gray County, 0.88 mi SE of Ingalls
Measured
0.75 in hail
Reported by
Public
Coordinates
37.820, -100.440

Report from mPING: Dime (0.75 in.).

Thunderstorm Wind, Gray

When
July 7, 10:00 PM CST
Where
Gray County, 7.4 mi SW of Ingalls
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.750, -100.540

Power poles snapped, and irrigation sprinkles flipped - described as straight-line wind damage from northwest to southeast. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202135, 1202122, 1202242, 1202223, 1202196, 1202191, 1202244, 1202245, 1202200, 1202202, 1202203, 1202235, 1202233, 1202239, 1202241, 1202234, 1202252, 1202257, 1202260, 1202251, 1202310, 1202348, 1202334.